New York, 2024

Flash Flooding and Flooding in New York, August 9, 2024

August 9, 2024 · NWS BGM · 40 events in 6 counties and zones

A deep plume of tropical moisture had spread over Central New York ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66 million
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep plume of tropical moisture had spread over Central New York ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants. This enhancement of rainfall led to widespread flash flooding in many parts of the region where roads and bridges were destroyed and washed away along with numerous impacted properties. Several towns and villages experienced significant damage and destruction to homes and businesses, however the hardest hit area was in southern Steuben county along the Tuscarora Creek. The communities of Greenwood, Jasper and Woodhull were severely impacted with damage estimates totalling around 50 million dollars in this area alone. The Jasper-Troupsburg Central School was once again destroyed by floodwaters as it was back in a 2021 flash flood. Damages in Delaware county totaled around 10 million dollars and Broome county reported over $1 million in public infrastructure losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 8:26 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 9, 8:26 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
926 AM EDT Fri Aug 9 2024

.SYNOPSIS...
Rain associated with the remnants of Debby will move through the
area today, which will result in some areas of flash flooding. Some
strong to severe thunderstorms are also possible today, along
with localized damaging winds and possible isolated tornadoes.
Dry conditions return Saturday, then spotty showers are expected
early next week. Cooler temperatures will prevail through the
period.

&&

.NEAR TERM /THROUGH SATURDAY/...
920 AM Update:

The forecast remains largely on track and minimal adjustments
were made with this update. Keeping an eye on dual threats the
remainder of this morning through this afternoon: flash flooding
and the possibility of some isolated tornadoes. A Flood Watch
remains in effect for all of Central NY and Northeast PA, and a
Tornado Watch is in effect for all of Northeast PA plus Sullivan
County in NY. As the threat for isolated tornadoes moves
northward by this afternoon, it is possible another Tornado
Watch could be needed at a later time for those areas.

4 AM Update...

The remnant surface low of Debby is located in south-central
Virginia this morning. A band of steady moderate to locally
heavy rain extends north across the western half of PA into the
Finger Lakes region, with more scattered, but still locally
heavy showers across most of NEPA and into the Catskills. The
band of steadier rain will become more sharply defined through
the morning hours as low level convergence increases ahead of
the low track.

The forecast for heaviest QPF continues to favor the heaviest
amounts across the Finger Lakes Region, a little west of an
ELM-ITH-SYR axis, where the steadiest rain will fall. Further
east, especially east of I-81, precip will be more showery
through mid morning, but localized heavy rainfall and the
possibility of training supports keeping the Flood Watch in
place as-is.

Heading into the early afternoon, a cold front and associated
upper level trough will catch up with the remnant low as it
moves into NY. The band of steadier rain will begin shifting to
the east and will become more progressive, possibly evolving
into a line of convection and trailing stratiform rainfall as it
pushes east of I-81.

The threat for isolated tornadoes remains, and has expanded
northward. Weak instability, but strong low level (0-1km) shear
late this morning and into the afternoon will favor the
possibility of quick spin-up tornadoes, perhaps with little to
no lightning. The tornado risk will be most pronounced as the
front pushes through and the precip band evolves into a line of
convection.

Rain will mostly end before midnight, with partial clearing and
patchy fog developing in its wake before dawn.

Dry conditions will persist on Saturday with seasonably cool
temperatures.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
4 AM Update...

An upper level low will move east of Lake Huron Sunday, and
into northern Maine by Monday. Cyclonic flow aloft and a few
embedded shortwave troughs will promote diurnal showers and
isolated thunderstorms both Sunday and Monday, mainly north of
the PA line. Temperatures will remain below normal, with highs
mainly in the 70s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
4 AM Update...

A broad area of high pressure centered over the Upper Midwest is
expected to expand over our area Tuesday. Meanwhile, a weak upper-
level shortwave over the Great Lakes looks to pass by near or just
south of the region later Tuesday through Tuesday night. Not much is
expected in terms of showers though during this time with just a
slight chance (<20%) of a shower Tuesday afternoon; otherwise, skies
are expected to be partly sunny. Highs Tuesday will be mainly in the
mid and upper 70s. Lows overnight will reach the 50s under a mostly
clear sky. With winds expected to be out of the north-northwest on
Wednesday off of Lake Ontario and a few weak perturbations around
aloft, there once again is a small chance of seeing an afternoon
shower. There may be a better chance of seeing some showers as we
move into the latter part of the week, but there is little in the
way of model agreement this far out. High temperatures Wednesday
through late week look to range from the mid 70s to the low 80s
while overnight lows range from the 50s to low 60s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Widespread rain showers are currently across the area with
varying conditions from VFR to Fuel-Alt with brief periods of
IFR. Guidance has been too low thus far with its ceilings and
visibility with the rain as much of the time early this morning
has been higher than IFR, so the forecast has been trended
upwards in both categories in the near term. Rain will continue
to overspread the area, coming down heavy at times as the
remnants of Debby move through. TEMPO groups have been added
over the next several hours to account for fluctuating IFR
conditions or worse between rain bands. A more defined band of
rain looks to move from west to east between 16Z and 21-22Z with
some gustier winds developing ahead and along it. This may also
be the best chance for thunder, outside of the storm that is
north of AVP and may make it to BGM this morning. However, with
confidence low in thunder, it's been left out during this time.
With that being said there is the potential for some LLWS
around 40-45 knots roughly 2000 ft AGL, mainly for RME, BGM and
AVP while the other terminals are borderline looking at
soundings generally after 16Z and through the afternoon.

After the heavy rain clears early this evening, there can be
some lingering showers, but gradual improving ceilings are
expected toward the end of the TAF and winds ease. If there's
enough clearing, some low stratus/fog may be possible for ELM.

.Outlook...

Saturday through Tuesday...Mainly VFR; isolated showers at
times, mainly over CNY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through late tonight for NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...BJG/MPH
NEAR TERM...BJG/MPH
SHORT TERM...MPH
LONG TERM...DK
AVIATION...DK
Hazardous weather outlook, Aug 9, 5:48 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
648 AM EDT Fri Aug 9 2024

NYZ062-PAZ038>040-043-044-047-048-072-101100-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
648 AM EDT Fri Aug 9 2024

...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044>046-055>057-101100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
648 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Strong to severe thunderstorms may impact portions of Central New
York later today, with damaging winds and isolated tornadoes
possible. Areas near and east of I-81 will be most favored.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Aug 9, 7:54 AM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
854 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Rain             Marcellus               42.99N 76.34W
08/09/2024  M1.62 Inch       Onondaga           NY   Trained Spotter

&&

The radar

The Binghamton radar (KBGM), 110 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

38 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Steuben

When
August 9, 8:26 AM EST to 12:00 PM EST
Where
Steuben County, 1.43 mi NNE of Bath to 1.58 mi NNW of Bath
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.349, -77.308

Water is across some roadways in the village.

Flash Flood, Steuben

When
August 9, 8:29 AM EST to 1:30 PM EST
Where
Steuben County, 2.55 mi W of Sonora to 3.08 mi W of Sonora
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.330, -77.220

Telegraph Road was reported to be flooded.

Flash Flood, Steuben

When
August 9, 10:00 AM EST to 2:00 PM EST
Where
Steuben County, 2.7 mi NNE of Greenwood to 0.72 mi WSW of Greenwood
Cause
Heavy Rain / Tropical System
Property damage
$35 million
Reported by
Emergency Manager
Coordinates
42.168, -77.638

Widespread and massive flash flooding of Tuscarora Creek and surrounding tributaries devastated roads, homes and businesses between, and including, the villages of Greenwood and Jasper. Homes were pushed off foundations and were seen floating downstream smashing into area bridges. Dozens of people were rescued from flooded homes and vehicles and displaced in temporary shelters for weeks.

Flash Flood, Steuben

When
August 9, 10:12 AM EST to 2:00 PM EST
Where
Steuben County, 0.47 mi E of Troupsburg to 0.38 mi NNE of Troupsburg
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
42.050, -77.541

Several roads flooded by nearly 4 inches of rain in a short period of time.

Flash Flood, Steuben

When
August 9, 10:17 AM EST to 2:00 PM EST
Where
Steuben County, 0.69 mi S of Troupsburg to 0.81 mi SW of Troupsburg
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
State Official
Coordinates
42.040, -77.550

Severe flooding was occurring with water approaching a house.

Flash Flood, Steuben

When
August 9, 10:18 AM EST to 2:00 PM EST
Where
Steuben County, 0.51 mi W of Canisteo to 0.43 mi SW of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
State Official
Coordinates
42.270, -77.610

A road was reported to be flooded near a local creek.

Flash Flood, Steuben

When
August 9, 10:20 AM EST to 2:00 PM EST
Where
Steuben County, 0.66 mi NE of Greenwood to 1.03 mi NNE of Greenwood
Cause
Heavy Rain / Tropical System
Property damage
$3,000
Reported by
Public
Coordinates
42.136, -77.640

Water was rapidly flooding Route 417 making it impassable.

Flash Flood, Steuben

When
August 9, 10:31 AM EST to 2:00 PM EST
Where
Steuben County, 0.69 mi N of Greenwood to 0.89 mi NNW of Greenwood
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
State Official
Coordinates
42.140, -77.650

A bridge was reported flooded and washing out.

Flash Flood, Steuben

When
August 9, 10:31 AM EST to 2:00 PM EST
Where
Steuben County, 0.51 mi W of Northhornell to 0.29 mi W of Northhornell
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
State Official
Coordinates
42.350, -77.660

Flood waters were inundating the garage of a home.

Flash Flood, Steuben

When
August 9, 10:35 AM EST to 12:00 PM EST
Where
Steuben County, 1.24 mi SW of Troupsburg to 1.67 mi SW of Troupsburg
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
42.040, -77.570

People were trapped in a vehicle trapped in flash flooding. A water rescue was underway.

Flash Flood, Steuben

When
August 9, 10:41 AM EST to 2:00 PM EST
Where
Steuben County, 0.17 mi NNE of Wayland to 0.58 mi E of Wayland
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
42.572, -77.599

Roads were reported flooded throughout Wayland.

Flash Flood, Steuben

When
August 9, 10:43 AM EST to 2:00 PM EST
Where
Steuben County, 1.1 mi WSW of Canisteo to 1.15 mi WNW of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
State Official
Coordinates
42.263, -77.619

Homes were flooded in the area. People trapped and being rescued by first responders.

Flash Flood, Steuben

When
August 9, 10:46 AM EST to 2:15 PM EST
Where
Steuben County, Jasper to 0.22 mi NNW of Jasper
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Public
Coordinates
42.120, -77.500

Route 36 flooded and washed out in several places near Jasper.

Flash Flood, Steuben

When
August 9, 10:51 AM EST to 2:15 PM EST
Where
Steuben County, 0.31 mi SSE of Canisteo to 0.82 mi W of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
State Official
Coordinates
42.266, -77.599

Officials reported at least two residences were flooded on the first floor with several people trapped in the homes.

Flash Flood, Steuben

When
August 9, 10:54 AM EST to 2:15 PM EST
Where
Steuben County, 0.86 mi SW of Mc Graws to 0.73 mi SW of Mc Graws
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
State Official
Coordinates
42.060, -77.740

A house was flooded in the area with people trapped. Severe flash flooding was ongoing throughout the area.

Flash Flood, Steuben

When
August 9, 10:56 AM EST to 2:15 PM EST
Where
Steuben County, 1.15 mi SW of Canisteo to 0.98 mi SW of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
State Official
Coordinates
42.259, -77.617

A bridge collapsed over Purdy Creek.

Flash Flood, Steuben

When
August 9, 10:57 AM EST to 2:15 PM EST
Where
Steuben County, Cameron to 0.58 mi S of Cameron
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
State Official
Coordinates
42.200, -77.400

A home was reported flooded on the first floor with 3 people trapped in the residence.

Flash Flood, Steuben

When
August 9, 11:00 AM EST to 2:15 PM EST
Where
Steuben County, 0.38 mi WNW of Northhornell to 0.55 mi W of Northhornell
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
42.352, -77.657

A neighborhood was flooded with water runoff from a nearby hill.

Flash Flood, Steuben

When
August 9, 11:11 AM EST to 2:30 PM EST
Where
Steuben County, 0.16 mi WSW of Jasper to 0.56 mi ENE of Jasper
Cause
Heavy Rain / Tropical System
Property damage
$60,000
Reported by
Public
Coordinates
42.119, -77.503

Two vehicles were reported to be trapped in floodwaters.

Flash Flood, Yates

When
August 9, 11:30 AM EST to 2:15 PM EST
Where
Yates County, Italy to 1.21 mi W of Italy
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
State Official
Coordinates
42.620, -77.280

Roads and basements were flooded around Italy.

Flash Flood, Yates

When
August 9, 11:30 AM EST to 2:30 PM EST
Where
Yates County, 0.4 mi SW of Potter to 0.89 mi NE of Potter
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
State Official
Coordinates
42.696, -77.205

Roads and basements were flooded around Potter.

Flash Flood, Steuben

When
August 9, 12:00 PM EST to 5:00 PM EST
Where
Steuben County, 0.72 mi NNW of Hedgesville to 2.74 mi NNW of Addison
Cause
Heavy Rain / Tropical System
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
42.139, -77.426

Widespread and massive flash flooding of Tuscarora Creek and surrounding tributaries devastated roads, homes and businesses between, and including, the villages of Woodhull and Addison. Homes were pushed off foundations and were seen floating downstream smashing into area bridges. Dozens of people were rescued from flooded homes and vehicles and displaced in temporary shelters for weeks.

Flood, Steuben

When
August 9, 12:20 PM EST to 4:00 PM EST
Where
Steuben County, 2.12 mi WSW of Addison to 2.09 mi NNW of Freeman
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.086, -77.267

The streamgage on Tuscarora Creek near Addison crested at 12.10 feet which is in the Moderate flood category. The river rose extremely rapidly, reaching flood stage at 1:20 PM EDT, then falling below flood stage at 5:00 PM EDT. Flood impacts were significant and widespread along the course of the river.

Flash Flood, Steuben

When
August 9, 12:23 PM EST to 1:30 PM EST
Where
Steuben County, 0.86 mi NW of Bath to 0.62 mi N of Bath
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
42.340, -77.330

People are trapped in a vehicle in rising flood waters.

Flash Flood, Seneca

When
August 9, 12:35 PM EST to 3:00 PM EST
Where
Seneca County, 3.33 mi WSW of Magee to 2.81 mi WSW of Magee
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Public
Coordinates
42.950, -76.890

Water is reported flowing over Mills Rd.

Flash Flood, Steuben

When
August 9, 12:37 PM EST to 2:15 PM EST
Where
Steuben County, 1.05 mi WSW of Canisteo to 0.85 mi NW of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$35,000
Reported by
State Official
Coordinates
42.262, -77.617

A residence is flooding with people trapped inside.

Flood, Broome

When
August 9, 12:45 PM EST to 4:01 PM EST
Where
Broome County, 4.4 mi S of Vestal Center to 0.93 mi SW of Hawleyton
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
41.967, -76.009

The streamgage on Choconut Creek near Addison crested at 11.44 feet which is in the Major flood category. The river rose extremely rapidly, reaching flood stage at 12:45 PM EDT, then falling below flood stage at 4:01 PM EDT.

Flash Flood, Steuben

When
August 9, 12:54 PM EST to 2:30 PM EST
Where
Steuben County, 0.92 mi SSW of Canisteo to 1.49 mi ESE of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
State Official
Coordinates
42.258, -77.606

Flooding topped the levee on Bennett Creek. Widespread flooding occurred in the village.

Flash Flood, Broome

When
August 9, 1:14 PM EST to 2:30 PM EST
Where
Broome County, 0.86 mi NNE of Bible School Park to 0.51 mi WSW of Johnson City
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Public
Coordinates
42.112, -75.965

Roads were flooded throughout the village of Johnson City.

Flash Flood, Broome

When
August 9, 1:25 PM EST to 2:40 PM EST
Where
Broome County, 1.05 mi SSW of Twin Orchard to 1.13 mi NNE of Vestal
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Public
Coordinates
42.066, -76.039

Roads were flooded throughout Vestal.

Flash Flood, Otsego

When
August 9, 1:30 PM EST to 4:15 PM EST
Where
Otsego County, Wells Bridge to 1.68 mi WNW of Wells Bridge
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
42.370, -75.250

A section of Route 7 between Wells Bridge and Unadilla was washed out by severe flash flooding.

Flash Flood, Delaware

When
August 9, 1:39 PM EST to 4:00 PM EST
Where
Delaware County, 2.92 mi NW of Hale Eddy to 2.46 mi NW of Hale Eddy
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Public
Coordinates
42.030, -75.410

Flash flooding reported on State Route 17 causing a slowdown in travel. Nearby creeks also flooding.

Flash Flood, Delaware

When
August 9, 1:40 PM EST to 4:00 PM EST
Where
Delaware County, 0.69 mi N of Burnwood to 0.28 mi NW of Burnwood
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
State Official
Coordinates
41.960, -75.070

Flash flooding washed out Burnwood Road.

Flash Flood, Broome

When
August 9, 1:56 PM EST to 2:30 PM EST
Where
Broome County, 1.72 mi SE of Vestal Center to 2.44 mi SSE of Vestal Center
Cause
Heavy Rain / Tropical System
Property damage
$40,000
Reported by
State Official
Coordinates
42.010, -76.000

Flash flooding had damaged and closed Route 26.

Flash Flood, Broome

When
August 9, 2:14 PM EST to 4:15 PM EST
Where
Broome County, North Sanford to 1.7 mi W of North Sanford
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
State Official
Coordinates
42.150, -75.450

Portions of Sanford Road were washed out in several places. Road was closed.

Flash Flood, Delaware

When
August 9, 2:40 PM EST to 4:00 PM EST
Where
Delaware County, 2.2 mi WNW of Masonville to 2.24 mi W of Masonville
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
State Official
Coordinates
42.258, -75.412

Butts Road was damaged and closed by flash flooding over the roadway.

Flash Flood, Otsego

When
August 9, 3:12 PM EST to 4:50 PM EST
Where
Otsego County, 2.07 mi S of Exeter Center to 2.23 mi S of Exeter Center
Cause
Heavy Rain / Tropical System
Property damage
$8,000
Reported by
State Official
Coordinates
42.750, -75.070

A road and basement were reported to be flooded.

Flash Flood, Delaware

When
August 9, 3:14 PM EST to 4:45 PM EST
Where
Delaware County, 0.69 mi S of Delhi to 0.68 mi ESE of Delhi
Cause
Heavy Rain / Tropical System
Property damage
$40,000
Reported by
State Official
Coordinates
42.270, -74.920

A house was flooded to the first floor in Delhi.

Flash Flood, Delaware

When
August 9, 3:30 PM EST to 4:55 PM EST
Where
Delaware County, 1.07 mi NNE of Andes to 1.2 mi NNW of Andes
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
42.193, -74.768

Main Street in Andes is completely flooded.

Flash Flood, Delaware

When
August 9, 3:38 PM EST to 4:59 PM EST
Where
Delaware County, 0.86 mi NE of Downsville to 1.15 mi SW of Downsville
Cause
Heavy Rain / Tropical System
Property damage
$125,000
Reported by
State Official
Coordinates
42.090, -74.990

Multiple houses were surrounded by floodwaters. Evacuations underway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210572, 1210573, 1210942, 1210574, 1210576, 1210577, 1210578, 1210579, 1210580, 1210581, 1210582, 1210583, 1210584, 1210585, 1210587, 1210588, 1210589, 1210748, 1210749, 1210750, 1210751, 1210945, 1211707, 1210752, 1210754, 1210755, 1211714, 1210758, 1210763, 1210765, 1210768, 1210787, 1210789, 1210792, 1210793, 1210807, 1210808, 1210809, 1210810, 1210811.